The Drugging of the American Boy

Summary and Analysis

An article from several years ago that points out the disconcertingly high rate at which American boys are drugged for behaviors that previously would have been considered natural. At the time of the article approximately 20% of boys were being prescribed schedule II drugs which are "defined as having a 'high potential for abuse' and 'with use potentially leading to severe psychological or physical dependence.'"

The importance of this is that it confirms the tendency of the industry to overprescribe, a danger looming over the next phase of opioid marketing and promotion which includes the Medication Assistance Treatment (MAT) drugs such as methadone and Suboxone. 

Excerpted from Esquire

@gettyimages

If you have a son, you have a one-in-seven chance that he has been diagnosed with ADHD. If you have a son who has been diagnosed, it’s more than likely that he has been prescribed a stimulant—the most famous brand names are Ritalin and Adderall; newer ones include Vyvanse and Concerta—to deal with the symptoms of that psychiatric condition.

The Drug Enforcement Administration classifies stimulants as Schedule II drugs, defined as having a “high potential for abuse” and “with use potentially leading to severe psychological or physical dependence.” (According to a University of Michigan study, Adderall is the most abused brand-name drug among high school seniors.) In addition to stimulants like Ritalin, Adderall, Vyvanse, and Concerta, Schedule II drugs include cocaine, methamphetamine, Demerol, and OxyContin.

According to manufacturers of ADHD stimulants, they are associated with sudden death in children who have heart problems, whether those heart problems have been previously detected or not. They can bring on a bipolar condition in a child who didn’t exhibit any symptoms of such a disorder before taking stimulants. They are associated with “new or worse aggressive behavior or hostility.” They can cause “new psychotic symptoms (such as hearing voices and believing things that are not true) or new manic symptoms.” They commonly cause noticeable weight loss and trouble sleeping. In some children, some stimulants can cause the paranoid feeling that bugs are crawling on them. Facial tics. They can cause children’s eyes to glaze over, their spirits to dampen. One study reported fears of being harmed by other children and thoughts of suicide.